Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 86, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 25, 2003, 4:40 PM CDT for Des Moines County, Iowa. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2003, 4:40 PM CDT (21:40 UTC)
- Expired
- Jun 25, 2003, 5:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Des Moines County, IA
The radar
The Quad Cities radar (KDVN), 97 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 12:05 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 875 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 252140
SVRDVN
IAC057-252245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
440 PM CDT WED JUN 25 2003
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DES MOINES COUNTY IN SOUTHEAST IOWA
* UNTIL 545 PM CDT
* AT 440 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS WITH VERY DAMAGING WINDS ALONG A LINE
EXTENDING FROM 11 MILES NORTHEAST OF MOUNT PLEASANT TO 4 MILES
SOUTHWEST OF FORT MADISON..MOVING NORTHEAST AT 30 MPH.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
BURLINGTON AND MEDIAPOLIS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
THESE SEVERE THUNDERSTORMS ARE CAPABLE OF WINDS IN EXCESS OF 60 MPH.
TAKE COVER IN A STURDY STRUCTURE UNTIL THESE STORMS PASS.
THESE SEVERE THUNDERSTORMS ARE ALSO PRODUCING HEAVY RAINFALL...WHICH
MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID
THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.
LAT...LON 4079 9139 4105 9139 4109 9095 4094 9095
4084 9108 4073 9109 4069 9117What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:25 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 25, 2:25 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 225 PM CDT WED JUN 25 2003 .SHORT TERM... SURFACE REPORTS INDICATE DAMAGING WINDS IS THE MAIN SEVERE WEATHER THREAT. EXPECT ACTIVITY TO CONTINUE THRU THE EVENING. SFC MESO ANALYSIS INDICATES PRES FALLS DVLPG IN NRN MO WITH EXPLOSIVE TSTMS FORMING IN ERN KS AND NWRN MO. EVERYBODY IN THE FCST AREA SHOULD SEE RAIN TNGT. WILL JUST GO CATEGORICAL WITH DAMAGING WIND AND HVY RAIN THREAT. LAST FEW HOURS SFC REPORTS INDICATE THAT THE CDFNT IS BEGINNING TO ACCELERATE. MODELS SHOW THIS QUITE WELL FOR TNGT. THEREFORE THE CONCERN FOR FLASH FLOODING IS MINIMAL ...ESPECIALLY WITH TOP SOILS FAIRLY DRY. .DAY 2 THRU 7... WITH NW FLO ALFT NOT SURPRISED TO SEE SHRTWV DROP INTO THE NRN PLAINS ON DAY 3. WK CDFNT PUSHES THRU THE RGN ON SAT WITH A CHC FOR TRW AS MSTR POOLS INVOF CDFNT. QUESTION IS WILL THE FNT GO STNRY ACRS OUR SRN FCST AREA ON SUNDAY LEADING TO MORE TRW. FOR NOW WILL KEEP FCST DRY AS LATEST GFS HINTING AT FNT SLIDING FAR ENUF INTO MO...ALTHOUGH CLOUDS MAY BE SLOW TO CLEAR OUT ACRS SRN PORTION. ALSO HAVE SO DOUBTS ABOUT PSBL PCPN EARLY MON. MRF AND GFS SHOWING WK SHRTWV MOVG THRU PRODUCING SOME PCPN. FOR NOW WILL LEAVE OUT BELIEVE THE GFS AND MRF ARE TENDING TOWARD THEIR MOIST BIAS. WITH GOOD WESTERLY FLO A SHRTWV PASSES THRU ABOUT EVERY 3 DAYS. ANOTHER WAVE MOVES THRU ON DAY 7 SO HAVE INCLUDED A CHC FOR TRW. OVERALL WITH THIS FLO PATTERN TEMPS SHOULD BE NEAR CLIMATOLOGY. DVN... IA...NONE. IL...NONE. MO...NONE. BELLES
Hazardous weather outlook, Jun 25, 3:45 PM CDT, 55 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015-016-024>026-034-035-MOZ009-010-261000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 345 PM CDT WED JUN 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... STRONG THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING HOURS ACROSS EASTERN IOWA. THUNDERSTORM WILL DEVELOP IN NORTHWEST ILLINOIS BY SUPPERTIME. SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND HEAVY RAIN. THE BIGGEST THREAT IS FOR DAMAGING WINDS FROM 60 TO 70 MILES AN HOUR. MOST SECTIONS OF EASTERN IOWA...NORTHWEST ILLINOIS AND EXTREME NORTHEAST MISSOURI SHOULD RECEIVE 1 TO 2 INCHES OF RAIN BY LATE TONIGHT. THE STRONGEST THUNDERSTORMS SHOULD BE ENDING BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...SHOWERS AND SOME THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY...ESPECIALLY LATE THIS AFTERNOON AND EVENING.. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE: HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE) BELLES
In the hours before
Local storm report, Jun 25, 12:46 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1246 PM CDT WED JUN 25 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM GARRISON IA 60 MPH TSTM GUST
06/25/03 BENTON REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 12:00 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 45 min |
| Jun 25, 12:29 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 61 min |
| Jun 25, 1:08 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 37 min |
| Jun 25, 1:14 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 61 min |
| Jun 25, 1:42 PM CDT | Severe Thunderstorm Warning | DVN | Iowa | 63 min |
| Jun 25, 1:52 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Linn | 53 min |
| Jun 25, 1:56 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 49 min |
| Jun 25, 4:19 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Lee | 41 min |
| Jun 25, 4:47 PM CDT | Severe Thunderstorm Warning | DVN | Louisa | 58 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.